Nebraska, 2023

Damaging Wind in Nebraska, July 3, 2023

July 3, 2023 · NWS LBF · 1 event in 1 county or zone

Parts of Sheridan and Cherry Counties got brushed by a linear system moving from the panhandle into South Dakota during the late evening hours of July 3, resulting in isolated severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Parts of Sheridan and Cherry Counties got brushed by a linear system moving from the panhandle into South Dakota during the late evening hours of July 3, resulting in isolated severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 3, 5:01 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 3, 5:01 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
701 PM CDT Mon Jul 3 2023

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Mon Jul 3 2023

Key Messages:

- Severe storms are possible across far northern Nebraska late
  tonight. The concern is wind damage.

- Additional severe weather is possible Tuesday afternoon, mainly
  affecting scntl and swrn Nebraska. The hazards are large hail,
  significant wind gusts > 75 mph and locally heavy rainfall which
  could cause flooding in some areas.

- Severe weather is possible across wrn Nebraska late Thursday.
  The primary concern is large hail.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM CDT Mon Jul 3 2023

An upper level disturbance affecting the Tetons this afternoon
will move east and set off a round of storms off the Big Horns, nrn
Laramie's and Black Hills. This mostly linear storm complex will move
east overnight, potentially brushing nrn Nebraska before entering
the upper Midwest Tuesday morning. POPs across nrn Nebraska tonight
get a boost to 40 percent using the HRRR and the storms should reach
Sheridan county around midnight.

This disturbance should deposit a residual boundary across ncntl
Nebraska Tuesday morning which will be the focus for storm
development Tuesday afternoon. The POP forecast Tuesday leans on the
short term model blend (STMB) plus CAMs, the NAMnest and HRRR.
Theses models light up the area from Frontier county north to
O'Neill 21z Tuesday afternoon around 21z. It's important to note
these CAMs can overreact to daytime heating and there is no obvious
upper level support so POPs in that area are limited to 50 percent
Tuesday afternoon. Storm coverage would likely be isolated if no
upper level support is in place. This important detail will become
clear Tuesday.

Winds aloft at h500mb Tuesday will be strong around 30kts and the
MLCAPE near 3000J/KG should support a large hail potential while the
DCAPE near 1500J/KG would suggest a significant wind damage threat
(see SWODY2). PWAT around 1.60 inches supports a locally heavy
rainfall concern. These storms, if they develop, will move southeast
perhaps exiting swrn and ncntl Nebraska by 00z Tuesday evening.

Otherwise, the models are a bit quicker with the cold front Tuesday.
Temperatures could still warm into the 90s south of Interstate 80. A
blend of the STMB and NAMnest was the basis for highs around 70
north to mid 90s far south.

The POP forecast Tuesday night uses the STMB but these showers and
thunderstorms will be post-frontal and the severe weather potential
with this rain is uncertain. Lapse rates in the NAM soundings appear
to become moist adiabatic; the effect of diabatic warming from
earlier rain activity across the cntl high Plains.

.LONG TERM...(Wednesday through Monday)
Issued at 330 PM CDT Mon Jul 3 2023

No change in the forecast philosophy here. A belt of 40-60kt+ winds
will take hold aloft at h500-300mb Wednesday through Monday. The
forecast of interest are Thu, Fri, Sat and Sun. It is during
these days the GFS and ECM are ramping up instability and
generating storm activity, likely severe at times given the very
strong shear predicted in both models. It is worth noting both the
GFS and ECM are on board for storms Thu and Fri but the ECM holds
off on storms Saturday waiting until Sunday. The GFS shows storm
development both Sat and Sun.

The storm mode and evolution are uncertain beyond Thursday. The
situation Thursday looks like it's off the Laramie Range late
afternoon and then east northeast into wrn Nebraska during the
evening or later.

Beyond Thursday, the shear could be too strong relative to the
instability to support deep convection and there is evidence of a
strong cap in the GFS model soundings at KLBF and KVTN. This could
limit severe storms to just the high Plains and wrn Nebraska. Still,
the NBM has peppered the forecast with POPs daily Thursday through
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 649 PM CDT Mon Jul 3 2023

VFR conditions are expected through the forecast period outside of
convection.

Initial threat for convection at either terminal will
come late tonight at VTN. Latest trends have been to slow arrival
of strong storms moving out of Wyoming and so have delayed onset
by a few hours from previous forecast but precise timing remains
medium confidence at best. Believe this activity will contain
gusty erratic winds and potential for MVFR ceilings/visibilities.
Will cover with a tempo group for now given brief duration
highlighted by short-term guidance. Expectation is for this
activity to remain north of LBF but will need to monitor.

Round two of convection will occur during the day Tuesday.
Isolated thunderstorms are possible during the early afternoon but
the brunt of any threat will occur late afternoon and evening
along a stalled frontal boundary. Currently anticipating this
boundary to set up near a MCK to ONL line which will keep the
threat south and east of LBF and especially VTN. Trends will need
to be monitored. North of this boundary, however, low stratus is
likely to be prevalent with MVFR CIGs lingering through the bulk
of the period at VTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...NMJ
Hazardous weather outlook, Jul 3, 8:40 PM MST, 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1040 PM CDT Mon Jul 3 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-041200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1040 PM CDT Mon Jul 3 2023 /940 PM MDT Mon Jul 3 2023/

This Hazardous Weather Outlook is for portions of central
Nebraska, north central Nebraska, panhandle Nebraska, southwest
Nebraska, and west central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight, mainly over north
central Nebraska and the northern Sandhills. Storms along and near
the Highway 20 corridor may produce large hail and damaging winds
through the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will track into the area on Tuesday leading to an
increased threat for thunderstorms Tuesday afternoon and Tuesday
night. Some storms may be severe with large hail and damaging winds.
At this time, the main area of concern for severe storms is across
southwest and portions of north central Nebraska. Monitor the
forecast if you have outdoor plans for the holiday as thunderstorm-
related disruptions to Independence Day activities are becoming
increasingly possible.

Another round of severe storms is possible Thursday afternoon and
evening. The main area of concern is west of a line from North Platte
to Cody.

Thunderstorms will be possible Friday night through Sunday across the
area. At this time, the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 3, 9:00 PM MST
Where
Sheridan County, 5.71 mi SSE of White Clay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.930, -102.470

Public estimated strong winds up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119436.